top of page
Search

Saving Lives with Narcan

November 3, 2023

By: Emily DeWalt, Prevention Specialist


We’ve established that the opioid epidemic has worsened at an alarming rate over the past few years. By educating the public and bringing awareness to this issue, we hope to minimize the number of deaths due to opioid use overdose. Although public health advocates have put in great effort towards this cause, the problem is complex. Overdose by opioids can occur in a number of ways, including the misuse or abuse of opioid pain medication, the use of illegal street drugs such as heroin, and most recently the exposure to fentanyl via counterfeit pills. While many public health agencies and organizations are working towards drug use prevention, there are 136 Americans killed by opioids every day. A great deal of work is being put towards preventing opioid misuse in the first place, but what about the individuals that are currently using these drugs? How can we ensure that they stay safe as well?


Nalaxone, the life-saving drug that has been used to reverse opioid overdoses for years, has just recently been made available to the public as an over-the-counter medication. The brand Narcan can be found in many nationwide pharmacies, including Walgreens, CVS and Walmart pharmacy. If you know someone that may be at risk for overdose, it is highly recommended that Narcan is on hand. The nasal spray is easy to use with no nasal swabs or needles required. Narcan is the same brand used by first responders when an overdose is suspected. It is important to note that the nasal spray is very safe to use, even if opioids are not present.



Knowing the signs and symptoms of an opioid overdose can be a matter of life and death for those affected. Here are some things to look for when assessing for possible overdose:


· Unresponsiveness or unusual sleepiness

· Slow or absent breathing

· Slow heartbeat or low blood pressure

· Cold and clammy skin

· Pin-point pupils

· Nails and lips are blue


If these signs or symptoms are present, it is imperative to administer Narcan as soon as possible. Using the Narcan nasal spray is easy, and takes no training to use. See image below for full instruction of its use:



Once administered, check whether there is a change in signs and symptoms, such as the individual becoming more alert. Even if the person who overdosed is seemingly ok after one dose, it is imperative that someone calls 911. Narcan works to reverse opioid overdose for only 30 – 90 minutes, and it is possible for the overdosed person to experience overdose symptoms again once Narcan has worn off. This person may also experience withdrawal symptoms within minutes of receiving Narcan, but the discomfort of the withdrawal far outweighs the risk of overdose death.


Narcan is available to the public in many locations besides the pharmacies previously mentioned. In fact, these locations can provide naloxone kits free of cost. The City of Phoenix is combatting the crisis by providing 17 public libraries with naloxone kits that the public can access upon request. The kits include two doses of NARCAN nasal spray, a pair of gloves, and informational about overdose symptoms and instructions. Another excellent resource for acquiring free naloxone kits is a map provided by Sonoran Prevention Works. This map shows locations not only for naloxone kit pick up, but also behavioral health services, recovery meetings, and safe syringe services and much more. You can find these resources and their contact information on the map at: https://spwaz.org/arizonanaloxone/?location=casa-grande-alliance-casa-grande-az


Thanks for reading! We hope to make a difference by sharing information about the opioid epidemic and bringing awareness to this public health crisis. Stay tuned for future blogs on the topic. We appreciate you for checking out our blog. 😊



Sources

1. National Center for Drug Abuse Statistics (2023). Drug Overdose Death Rates. Last viewed November 2, 2023. Available at: https://drugabusestatistics.org/drug-overdose-deaths/#:~:text=Opioid%20Overdose%20Death%20Rates,than%20136%20Americans%20every%20day

2. National Institute on Drug Abuse (2022). Naloxone Drug Facts. Last viewed November 2, 2023. Available at: https://nida.nih.gov/publications/drugfacts/naloxone

3. Substance Abuse and Mental Health Administration (2023). Harm Reduction. Last viewed November 2, 2023. Available at: https://www.samhsa.gov/find-help/harm-reduction

4. Sonoran Prevention Works (2023). Building a healthy Arizona with people who use drugs. Last viewed November 2, 2023. Available at: https://spwaz.org


Images

1. Narcan Nasal Spray (2023). Over-the-counter Narcan Medication. Accessed November 2, 2023. Available at: https://narcan.com/

2. Center for Addiction Medicine and Policy (2020). How to Use Narcan. Accessed November 2, 2023. Available at: https://penncamp.org/education/narcan/


Link to Map

18 views0 comments

Recent Posts

See All
bottom of page